Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 31, 2003, 3:31 PM EDT for Robeson County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 3:31 PM EDT (19:31 UTC)
- Expired
- May 31, 2003, 4:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 106 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:55 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
464 WUUS52 KILM 311931 SVRILM NCC155-312030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 331 PM EDT SAT MAY 31 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 430 PM EDT * AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR PEMBROKE...OR ABOUT 8 MILES WEST AND NORTHWEST OF LUMBERTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RENNERT AROUND 335 PM BARKER TEN MILE AROUND 340 PM ST. PAULS AROUND 345 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. LAT...LON 3480 7927 3462 7924 3461 7890 3491 7900 $$ SRP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:55 AM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 31, 9:55 AM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 955 AM EDT SAT MAY 31 2003 MORNING SOUNDINGS INDICATIVE OF WIND DAMAGE WITH PLENTY OF DRY AIR ALOFT. COUPLE THAT W/WSW MID LEVEL WINDS OF 70 KT AND THAT APPEARS TO BE THE MAIN THREAT. HOWEVER...A FEW INDICES POINTING TO A TORNADO THREAT I.E. SWEAT 482 AND EHI 7. BRN POINTING TO SUPERCELLS. HIGHEST HELICITIES APPEAR TO BE INTO EARLY AFTERNOON AND THEN BECOMING MORE UNIDIRECTIONAL LATE AFTN AND TONIGHT. INSTABILITY ACTUALLY NOT THAT IMPRESSIVE TODAY...BUT THAT SHOULD BE EASILY OVERCOME BY STRONG DYNAMICS. DEWPOINTS HAVE RISEN TO UPPER 50S TO LOWER 60S. SHOULD SEE MID OR EVEN UPPER 60S...ESPECIALLY COASTAL AREAS AS COLD FRONT NEARS LATER AFTERNOON AND THIS EVENING. SOUTHERN EXTENT OF ONE BATCH OF CONVECTION STILL AROUND FROM LAST NIGHT MOVING INTO AREA AT TIME AND THIS WAS EXPECTED. ALREADY THICKER CLOUD COVER HAS OVERSPREAD AREA AND THIS IS LIMITING ANY INSOLATION FROM GETTING THROUGH. THE MOST POTENT SHORTWAVE TODAY AND TONIGHT WILL MOVE FROM OH TO VA. ANOTHER WEAKER ONE WILL MOVE FROM ACROSS MO AND PASS SOUTH OF THE AREA OVERNIGHT. A COLD FRONT WILL BE MOVING THROUGH THE AREA 03Z TO 06Z. AHEAD OF THIS STRONG FEATURE...EXPECT MOISTURE AND AVAILABLE INSTABILITY TO FOCUS INTO A SQUALL LINE. STILL EXPECT THE MOST ACTIVE/SEVERE WEATHER TO PUSH BY N OF THE ILM CWA TODAY. HOWEVER...THAT BEING SAID...I DO EXPECT NUMEROUS THUNDERSTORMS ACROSS OUR AREA AND GIVEN MORNING SOUNDINGS AND REFLECTING ON MODEL OUTPUT...CONFIDENCE IS HIGH THERE WILL BE SOME SEVERE WEATHER. THIS IS WELL HANDLED IN CURRENT FORECAST AND IN MORNING SEVERE WEATHER OUTLOOK. HOWEVER...AN UPDATE TO ZONES WILL BE REQUIRED TO CLEAN UP TIMING ISSUES AND TO REFLECT A LIKELY PROBABILITY OF SHOWERS AND THUNDERSTORMS. CWF: WINDS CURRENTLY 10 KT ALONG THE COAST TO THE HIGH SIDE OF 15 KT AT THE BUOYS. SEAS STILL FAIRLY FLAT...ONLY 2 FT AT FPSN7/41004 AND NEXT TO NOTHING IN THE SURF ZONE. SCA FLYING ALREADY AND STILL EXPECT THE GRADIENT TO TIGHTEN THIS AFTERNOON. WILL DROP WINDS A CAT AS MMGFPS ONLY BRINGS UP 30 KT BY 00Z AT THE TOWER. SEAS WILL BE DURATION LIMITED SO MIGHT TWEAK RANGES DOWN FROM CURRENT FCST...BUT STILL REACHING SCA THRESHOLDS AWAY FROM SHORE. .ILM... NC...SMALL CRAFT ADVISORY AMZ250-252. SC...SMALL CRAFT ADVISORY AMZ254-256. PUBLIC: DIGIORGI MARINE: RAS
Hazardous weather outlook, May 31, 4:44 AM EDT, 10 hours 47 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 444 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. RAN
In the hours before
Special weather statement, May 31, 12:45 PM EDT, 2 hours 46 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-312300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1245 PM EDT SAT MAY 31 2003 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON AND TONIGHT... A STRONG UPPER LEVEL DISTURBANCE AND A SURFACE COLD FRONT WILL ACT ON WARM...UNSTABLE AIR OVER NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...PARTICULARLY DURING THE EVENING HOURS. ISOLATED TORNADOES ARE ALSO POSSIBLE. LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM DIGIORGI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:44 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 61 min |
| May 31, 4:12 PM EDT | Tornado Warning | ILM | Bladen | 33 min |
| May 31, 4:39 PM EDT | Tornado Warning | ILM | Bladen | 66 min |
| May 31, 4:48 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Pender | 57 min |
| May 31, 5:07 PM EDT | Tornado Warning | ILM | Brunswick, Columbus | 53 min |
| May 31, 5:17 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 73 min |
| May 31, 5:43 PM EDT | Special Marine Warning | ILM | 92 min | |
| May 31, 6:03 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 57 min |
| May 31, 6:52 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 38 min |
| May 31, 7:04 PM EDT | Tornado Warning | ILM | Bladen | 26 min |
| May 31, 7:41 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 49 min |
| May 31, 7:51 PM EDT | Special Marine Warning | ILM | 84 min | |
| May 31, 7:53 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.